Annals of Thoracic Medicine Official publication of the Saudi Thoracic Society, affiliated to King Saud University
 
Search Ahead of print Current Issue Archives Instructions Subscribe e-Alerts Login 
Home Email this article link Print this article Bookmark this page Decrease font size Default font size Increase font size


 
LETTER TO EDITOR
Year : 2007  |  Volume : 2  |  Issue : 2  |  Page : 80-81
Multiple nodular and patchy infiltrations in a 34-year-old male


1 Celal Bayar University Medical Faculty, Pulmonology Department, Manisa, Turkey
2 Celal Bayar University Medical Faculty, Hematology Department, Manisa, Turkey
3 Celal Bayar University Medical Faculty, Radiology Department, Manisa, Turkey

Correspondence Address:
Aysin Sakar
Celal Bayar University Medical Faculty, Pulmonology Department, Manisa
Turkey
Login to access the Email id


DOI: 10.4103/1817-1737.32237

PMID: 19727353

Rights and Permissions



How to cite this article:
Sakar A, Temel O, Gulcu A, Cabuk M, Goktan C, Yorgancioglu A. Multiple nodular and patchy infiltrations in a 34-year-old male. Ann Thorac Med 2007;2:80-1

How to cite this URL:
Sakar A, Temel O, Gulcu A, Cabuk M, Goktan C, Yorgancioglu A. Multiple nodular and patchy infiltrations in a 34-year-old male. Ann Thorac Med [serial online] 2007 [cited 2019 Nov 21];2:80-1. Available from: http://www.thoracicmedicine.org/text.asp?2007/2/2/80/32237


Dear Sir,

All-trans retinoic acid (ATRA), a derivative of vitamin A, is widely used in the treatment of acute promyelocytic leukemia. [1] ATRA syndrome is a treatment complication, including fever, dyspnea, pulmonary infiltrates, pleural/pericardial effusions, episodic hypotension, weight gain and occasionally acute renal failure. [2],[3] We are presenting here a case with acute myeloid leukemia who had multiple pulmonary infiltrations and was finally diagnosed as ATRA syndrome after exclusion of other pathologies.

A 34-year-old male presented with fever, cough and dyspnea. He had been diagnosed as acute myeloid leukemia (AML-M3) 2 months ago and was treated by two cycles cytosine-arabinoside (Ara-C) and daunorubicin in addition to ATRA in the second cyclus. His physical examination revealed hypotension of 80/50 mmHg and fever was measured as 39C. Other system examinations were normal.

A blood sample revealed leucocytosis with leukocyte count of 17,000/ul and anemia with hemoglobin value of 8.5 g/dl. Total platelet count was normal. Blood and urine biochemical tests were normal. Arterial blood gas analysis showed an oxygen saturation of 86% while breathing room air. Cultures of blood and urine were negative for any pathogens.

A chest radiograph was performed, followed by a computed tomography (CT) scan of the chest [Figure - 1].

The patient underwent bronchoscopy and bronchoalveolar lavage (BAL). Any significant growth of bacteria, fungus , mycobacteria was not determined in BAL cultures. No atypical cell was detected in pathological examination.

ATRA syndrome was the diagnosis, and dexamethasone was started with 20 mg daily. CT [Figure - 2] of the chest on the 10 th day of the treatment revealed significant regression in the lesions.

ATRA syndrome is a treatment complication. The risk for the development of ATRA syndrome is reported between 15 and 26%. [2],[3] The pathogenesis of the syndrome has not been clearly understood, but it is estimated that it is the result of pathophysiological events caused by ATRA-treated differentiated leukemic cells. [4] These cells infiltrate several organs as a result of their adhesive capacity. [5] Mortality rate is high, ranging between 5 and 30%. [3]

In conclusion, we may state that pulmonary infiltrations may result from pathologies including infections, alveolar hemorrhage, cardiac disorders and pulmonary involvement of underlying diseases in immunocompromised patients. ATRA syndrome should be considered in the differential diagnosis of pulmonary infiltrations in the ATRA-treated patients. Diagnosis is made by excluding other alternatives and the combination of defined symptoms and signs. Early diagnosis and corticosteroid therapy are critical.

 
   References Top

1.Avvisati G, Tallman MS. All-trans retinoic acid in acute promyelocytic leukaemia. Best Pract Res Clin Haematol 2003;16:419-32.   Back to cited text no. 1  [PUBMED]  [FULLTEXT]
2.Tallman MS andersen JW, Schiffer CA, Appelbaum FR, Feusner JH, Ogden A, et al . Clinical description of 44 patients with acute promyelocytic leukemia who developed the retinoic acid syndrome. Blood 2000;95:90-5.  Back to cited text no. 2    
3.De Botton S, Dombret H, Sanz M, Miguel JS, Caillot D, Zittoun R, et al . Incidence, clinical features, and outcome of all trans-retinoic acid syndrome in 413 cases of newly diagnosed acute promyelocytic leukemia. The European APL Group. Blood 1998;92:2712-8.  Back to cited text no. 3    
4.Larson LS, Tallman MS. Retinoic acid syndrome: Manifestations, pathogenesis and treatment. Best Pract Res Clin Haematol 2003;16:453-61.  Back to cited text no. 4    
5.Frankel SR, Eardley A, Lauwers G, Weiss M, Warrell RP Jr. The retinoic acid syndrome in acute promyelocytic leukemia. Ann Intern Med 1992;117:292-6.  Back to cited text no. 5  [PUBMED]  


    Figures

  [Figure - 1], [Figure - 2]



 

Top
Print this article  Email this article
 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (91 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed4557    
    Printed194    
    Emailed0    
    PDF Downloaded370    
    Comments [Add]    

Recommend this journal